Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Lupus

What do you think? IS that lupus ?

05/09/2001

Question:

hi, I am 31 years white female. For almost two years I developed many simtomps such as: abdominal pains, abnormal periods, heavy vaginal dicharge, joint and bone pains, mouth ulcer, eye sores, pain chest, hair loss, and low grade fewer. I` ve been visiting about for doctors since and no diagnostic, but the last one decided to do a test for lupus which was 1:80. The white blood test were a little bit under normal (I had the test twice) and the anemia test was also (once) a little bit low.Any way, this doctor(the last one) does not think that I have lupus , but she did not give me a diagostic. What do you thinck, could I have lupus or something else?

Answer:

Lupus is an autoimmune disease with antibodies against parts of cells or cells and with inflammatory changes which may involve joints, skin, organs and `sacs` around organs and the blood. Symptoms and signs include rashes, sensitivity to sun, hair loss (in handfuls), oral and nose sores, chest pain and different other signs according to the organ involved: kidney, brain, etc. The blood may show low counts of cells. Patients may have systemic/general symptoms like fatigue and fever. One of the antibodies checked is ANA. ANA is not very specific for lupus, especially at the very low titer of 1:80 (it can be positive in other diseases, with certain medications, or in relatives of people with lupus, and even in normal population); there are a few other antibodies which we do which are more specific for lupus when they are positive. All the symptoms you are describing are also somewhat nonspecific and can appear in other conditions, but lupus may present like this. Only a Rheumatologist examining you and doing the right tests can tell you for sure if you have lupus or another connective tissue disease or an unrelated problem.

For more information:

Go to the Lupus health topic, where you can:

Response by:

Yolanda   Farhey, MD Yolanda Farhey, MD
Associate Professor
College of Medicine
University of Cincinnati